Several months ago I made the conscious decision to cut back on the narcotics I was taking to control my chronic pain. For two and a half years I have been prescribed a variety of medications, including narcotic to control my pain. I made this decision, on my own, for various reasons, most of them financial (being that I won’t be able to afford pain management and prescriptions following my divorce next month), but also because I realized that the medication was no longer very effective in treating my pain. When a pain management appointment a few months ago led to discussions about increased dosages and very strong medications, I realized that at age 34, I was heading down a slippery slope. If my pain was not being controlled now, what would happen if my much degenerated spine were to need another surgery requiring pain medication in later years? The answer: I would be out of options.
I began taking these opiates two and a half years ago following an emergency herniated disc repair, followed shortly by a three-level lumbar spinal fusion. A year and a half after that I had a car accident that damaged my upper back and neck, followed by another car accident that damaged my mid-back and temporarily dislocated a rib. I have spent the past 20 months doing intensive physical therapy. I have done my part. I lost almost 50% of my body weight and increased my strength considerably. Physically I am in great shape and yet still struggle with chronic pain.
When I began to cut back I started very slowly. I began by decreasing one pill a week for several weeks, then cutting back on shorter acting ones, etc. But the side effects have been difficult to deal with because narcotics are something your body is DEPENDENT on. I never abused my medication and took them as prescribed. That being said, my system still became dependent on them and in decreasing the doses, it has thrown my body into a tailspin and cutting back on these medications has proven to be a very difficult undertaking. It is a SLOW process. I am doing this with the help of my doctors, but no amount of research could have prepared me for what I am experiencing. I want to share my experience with you for those of you who are considering this because, although I do not regret my decision, I think it is important to be prepared for the side effects.
I do not discourage cutting back or stopping opiates by any means (it is a completely personal choice that should be made by you and your doctor only), I just think everyone should know the unadulterated facts. Here are a few withdrawal symptoms I thought were important to share:
- Anxiety/Agitation- This is one the most difficult withdrawal symptoms to deal with. Having already had issues with anxiety, the reduction of opiates causes, at times, severe anxiety and agitation. The reason is my body got used to having certain medications every so many hours. When that medication doesn’t come, my body gets very anxious. Opiates are calming and a lack of them can produce severe anxiety, especially in the morning when a nighttime dose is omitted. I have been prescribed medication to assist with anxiety, which I use when it gets bad, but this is where coping is difficult, but a necessary evil. It is hard to tell your body, “I know you think you need this and you are confused, but you will be okay.” This is also why a slow taper is so vital because a sudden steep reduction can lead to blood pressure and pulse increases that can be dangerous to your health.
- Automatic Behaviors- For 2 ½ years I became accustomed to reaching for medication every so many hours or when I was in pain. It became as automatic as getting a glass of water. When I began to cut back that behavior was frustratingly difficult (and anxiety-producing) to break. I had to trick myself by replacing opiates with Tylenol or Vitamin C or other non-narcotic options. I also found it helpful to write a note on the bottle of pills that asked, “What is your pain level?” so I could truly judge if it was an automatic habit or if the pain warranted taking a pill. Eventually I put the pills in a drawer so I was not seeing them and therefore had less of a reminder (temptation) to take them. Just another way the brain/body can be tricky when it comes to chemical dependence.
- Emotional Fallout- As anyone on these medications knows, narcotics have a numbing effect on emotions. This is not to say I didn’t feel emotions, but I was number. After going through the trauma of a divorce, the numbness was, frankly, welcome. Perhaps the most terrible side effect has been the emotional fallout due to the reduction of these medications. The less I began taking, the more I began to feel. I didn’t even understand where all the tears and additional emotion (on top of high emotion already) were coming from until I realized I was actually feeling more because I was less numb. It has been difficult to feel such additional emotional pain, but, the upside is that it has helped me be a better actress because I have been able to access the emotion I needed for character development. Although there is no real solution for how to remedy this, the truth is to be human you HAVE TO feel your emotions. Being numb is not healthy.
- Pain- obviously the physical pain can get pretty bad sometimes without having a constant stream of pain medication, especially with additional emotional distress. However, I realized there is less up and down like there is when constantly taking medication for breakthrough pain. Personally I am trying to take Tylenol (allergic to NSAIDs) in limited quantities to manage pain and make it more bearable but your doctor is the best advisor on alternatives to narcotics.
- Depression- Opiates have a tendency, as I stated above, to induce somewhat of a euphoria, so the lack of opiates can cause depression. This is a very common side effect when detoxing. This is something that can be discussed with your especially if you suspect your detox will be prolonged.
- Mood Swings- The lack of opiates in your system, at times, can make you feel like you are going a little off your rocker. These are powerful medications that significantly affect your mood. There is a reason they are sold on the streets. When something can affect your mood so significantly in a positive way, it is logical to assume the lack of said medication can negatively affect your mood. It is vital to watch for signs of paranoia, hallucinations, psychosis, etc. Again, your doctor can prescribe mood stabilizers to get you through this transition period if it is proving difficult to cope.
- Stomach Issues- Opiates tend to cause a slowing down of the gastrointestinal system and constipation which means a lack of these medications can cause…you guessed it, diarrhea! It can also lead to stomach cramps and nausea. Your doctor can prescribe medications that can ease discomfort.
- Night sweats- keep extra pillowcases on hand! Even when they room temperature is 55, you can sweat through your pajamas!
- Insomnia - I feel like a zombie during the day and then I cannot sleep at night. Narcotics have a sedating effect, so it is logical that a lack of them at bedtime will cause insomnia. Your doctor can prescribe a sleeping pill to help with insomnia.
- Flu-like symptoms/Headaches.
I am still in the process of cutting back and will likely be doing this for a year. I may never be free of my “as needed” medications due to flare-ups, however my goal is to take them as little as possible so that they may be more effective. I am happy to say that since decreasing them (at this point by almost 1/5 or more) when I am really in pain, the medication is actually effective in treating the severe pain.
If anyone is considering this, I would advise talking to your physician and all doctors involved in your treatment. They can help in supportive treatment, reducing your dosages and trying to keep you as comfortable as possible while monitoring possible complications. There are several times I suggested a doctor can prescribe medications to help with withdrawal symptoms, and these are all medical and personal choices, but a word to the wise, you don’t want to come off a few medications only to take five more to combat those that you are removing from your daily regimen. The most important thing to remember is that this is uncomfortable, it does suck, but it will pass.
If you have ever done this, are doing it or have done it, my heart goes out to you and I congratulate you! If not, I do not condemn the use of opiates or narcotics. I believe that they are effective medications for pain management and that this is a purely personal preference! Best of luck!